December 11, 2009
Bonnie Goldman: Dr.Stone, can you discuss antiretroviral regimen selection in women?
Is regimen selection different with an HIV-infected woman?
Valerie Stone: Adherence is very important for all patients living with HIV today. But often, women may have more life challenges, and more things that they are trying to juggle, than men do. So I think often women are looking for the simplest regimen possible. It's important to keep that in mind when selecting regimens for women.
On the other hand, it's also important to realize that the once-a-day regimen Atripla (a combination of efavirenz [EFV, Sustiva, Stocrin], tenofovir [TDF, Viread] and emtricitabine [FTC, Emtriva]) is a regimen that we have to be very careful about prescribing to women of reproductive potential, because efavirenz is teratogenic. If that's a regimen we are considering, we have to be very clear about whether the woman is sexually active. If she is, she needs to have a hormonal contraceptive in place, as well as be using barrier contraception.
If that regimen is not a good choice for the woman, because she's sexually active and doesn't have ideal contraception, or because she does not want to take any risks, which might be a good choice, then we should consider other simple regimens that are known to be potent.
I think one particular regimen to keep in mind is boosted atazanavir [ATV, Reyataz] and Truvada [tenofovir/emtricitabine, TDF/FTC], because it's only three pills a day, and just once a day. But there are many other simple regimens that I think can be considered.
What I often do, rather than jump to a specific regimen with patients, is try to understand their life situation -- again, whether they are sexually active, if they are of reproductive potential.
In addition, I try to understand what side effects would concern them, and which ones wouldn't bother them so much; also, what level of complexity they are willing to deal with.
If they have taken a lot of medications on and off during their life because of other chronic illnesses, it may be that taking three pills twice a day, for example, wouldn't be a challenge for them. So I try to understand the patient's own views on that, and then we try to select a regimen together.
Kimberly Smith: I agree with Dr. Stone. I think that the point that she made about efavirenz is a touchy one, and can be controversial. When I have spoken to clinicians around the country, people have come down on both sides.
One side tends to avoid the use of efavirenz in women of childbearing age, because they are concerned that the woman may -- even though you inform her -- forget about the concern about not getting pregnant while on efavirenz. They don't want to make the patient vulnerable and, in turn, to some degree, make themselves vulnerable, since we do live, unfortunately, in a pretty litigious society.
People are worried that if you prescribe a medication to a woman of childbearing age and she becomes pregnant, then you're vulnerable. Because some folks would argue you should have never offered it to her to begin with.
Some people come down with that fairly hard-line position. I believe that it's not fair to not offer what is ultimately the simplest regimen, just on the basis of a woman being of childbearing age. So, I explain the issue to women from the beginning, and put that in the context of other regimens like the ones that Dr. Stone has described. But I don't take it off the table.
Not only do I document it in the record, but in some cases, I will ask the woman to even sign a consent form. The important thing, I think, when starting a woman on a regimen that includes efavirenz is not only having that conversation with her on the initial visit, or even on the visit where you start her on medications, it's having that conversation with her on a regular basis. Because sometimes, in those early visits, they get so much information that it can be overwhelming. It's important to have them have "take-home" points, and then reiterate some of those points later on, particularly if you choose a regimen that includes efavirenz for a childbearing-aged woman.
The other point that I will make is that now new agents have come along -- agents like raltegravir [RAL, Isentress] -- we have more choices for women of childbearing age. It used to be that either you went down the non-nuke [non-nucleoside reverse transcriptase inhibitor (NNRTI)] route -- which, as Dr. Stone pointed out, in the United States mostly means efavirenz -- or you chose a boosted protease inhibitor.
I think now, with the new data that we have on raltegravir in treatment-naive patients, that raltegravir might be a choice that would make sense for a lot of women. You can still offer them a fairly simple regimen, with the downside being that it's twice a day, but the tolerability of raltegravir may balance out the downside of having to take it twice a day.
Bonnie Goldman: Has raltegravir tested well with pregnant women?
Kimberly Smith: It's not excluded. It's not a pregnancy category D drug, so it's not known to be teratogenic in women. It's not a drug that you would avoid on that basis. It's not a drug that I would choose for a pregnant woman, because it's not recommended.
But if we're talking about a woman of childbearing age, there's no reason why I would avoid that drug in her with the concern that she might become pregnant.
Bonnie Goldman: Are there any gender-specific pharmacologic considerations when selecting an antiretroviral regimen?
Valerie Stone: We have never had as much information as we would like about the interaction between hormonal birth control pills, or other hormonal contraception, and antiretrovirals. But there are good data, from the past year, showing that Depo-Provera [medroxyprogesterone injection], specifically, doesn't have any important interactions with most antiretrovirals, because it's a progestin.
But efavirenz and most of the protease inhibitors have interactions with oral contraceptive pills [OCPs] that make us concerned about their effectiveness, when taking both types of medications together. I tend to encourage patients to try to think of birth control options other than OCPs, if they are using efavirenz. I think Depo-Provera is an excellent choice. Also, an IUD [intrauterine device] is an excellent choice for women on efavirenz.
I don't think we have as much information as we would like with hormone replacement therapy and antiretrovirals.
Kimberly Smith: I agree with Dr. Stone's comments about contraception. There aren't as many studies as we would like. I would encourage clinicians to always look up drug interactions for every individual drug that they might want to prescribe. That's true for contraceptive agents, as well.
Depending on whether you have a birth control pill that is mostly estrogen, or has some progestin in it, [the interactions can be different]; there are different combinations of pills, and so you need to look up the specific drug that you are going to prescribe and see whether there is an interaction with any of the HIV medicines that a patient is on, or that you're interested in prescribing. I don't think that we can make a judgment across the board because, again, we have limited studies.
When it comes to understanding some of the toxicity differences, we know that, for example, with nevirapine [NVP, Viramune] there is more rash, and there is potentially more liver toxicity in women. What we also know is that women, in general, have had a slightly different pattern of side effects from the protease inhibitors.]
For example, most of the studies have suggested that women tend to have a little bit more nausea from protease inhibitors, whereas men tend to have a little bit more diarrhea. That was true in one of the most recent studies, the GRACE [Gender, Race and Clinical Experience] study that looked at boosted darunavir [Prezista]. That's been shown previously in studies looking at even drugs as early as nelfinavir [NFV, Viracept]. I think that was also true in Kaletra [lopinavir/ritonavir, LPV/r] studies comparing men to women.
You have to warn patients ahead of time, based upon knowing that. I, for example, have a patient who I put on a boosted protease inhibitor which typically has very limited GI [gastrointestinal] side effects. I warned her that there was a potential for side effects while on the boosted atazanavir regimen, but told her that the frequency was pretty low.
Her experience was completely different than that. She had terrible nausea, and has been essentially unable to tolerate that regimen, and any other protease inhibitor regimen. Mostly, maybe it's gender; maybe it's that she's a small-statured woman. Regardless, we have to anticipate those challenges from the beginning, and warn patients about them.
If we don't warn patients about particular side effects, and make them think that it's going to be easy to take these medications, then it interferes with their ability to trust us going forward. So I try to warn people ahead of time about the worst-case scenario of what they may experience. I think the GI side effects are probably the ones that really stand out the most for women.